Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 94, NWS Wichita, KS

July 2, 2020Chautauqua County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 10:02 AM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 10:02 AM CDT (15:02 UTC)
Expired
Jul 2, 2020, 10:47 AM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2396 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS53 KICT 021502
SVRICT
KSC019-035-021600-
/O.NEW.KICT.SV.W.0094.200702T1502Z-200702T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1002 AM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cowley County in south central Kansas...
  Southwestern Chautauqua County in southeastern Kansas...

* Until 1100 AM CDT.

* At 1001 AM CDT, a severe thunderstorm was located near Dexter, or
  11 miles west of Cedar Vale, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cedar Vale, Dexter and Maple City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 9696 3729 9676 3719 9644 3700 9645
      3700 9689
TIME...MOT...LOC 1501Z 300DEG 14KT 3710 9671 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
174 
WWUS53 KICT 021517
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1017 AM CDT Thu Jul 2 2020

KSC019-035-021600-
/O.CON.KICT.SV.W.0094.000000T0000Z-200702T1600Z/
Cowley KS-Chautauqua KS-
1017 AM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN COWLEY AND SOUTHWESTERN CHAUTAUQUA COUNTIES...

At 1016 AM CDT, a severe thunderstorm was located 8 miles west of
Cedar Vale, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cedar Vale, Dexter and Maple City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3702 9693 3727 9670 3719 9644 3700 9645
      3700 9689
TIME...MOT...LOC 1516Z 300DEG 14KT 3707 9664 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
112 
WWUS53 KICT 021539
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1039 AM CDT Thu Jul 2 2020

KSC019-021548-
/O.CAN.KICT.SV.W.0094.000000T0000Z-200702T1600Z/
Chautauqua KS-
1039 AM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHAUTAUQUA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3700 9684 3717 9669 3717 9652 3700 9653
TIME...MOT...LOC 1538Z 349DEG 6KT 3701 9668 

$$

KSC035-021600-
/O.CON.KICT.SV.W.0094.000000T0000Z-200702T1600Z/
Cowley KS-
1039 AM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN COWLEY COUNTY...

At 1038 AM CDT, a severe thunderstorm was located near Grainola, or
11 miles southwest of Cedar Vale, moving south at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9684 3717 9669 3717 9652 3700 9653
TIME...MOT...LOC 1538Z 349DEG 6KT 3701 9668 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
143 
WWUS53 KICT 021547
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1047 AM CDT Thu Jul 2 2020

KSC035-021557-
/O.CAN.KICT.SV.W.0094.000000T0000Z-200702T1600Z/
Cowley KS-
1047 AM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3700 9684 3717 9669 3717 9652 3700 9653
TIME...MOT...LOC 1545Z 300DEG 14KT 3701 9667 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:41 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 6:41 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 AM CDT Thu Jul 2 2020

.SHORT TERM...(Today through Saturday night)
Issued at 356 AM CDT Thu Jul 2 2020

A few elevated showers and storms have already started to develop
along the northeast fringe of the CWA early this morning.
Thinking this activity will continue mainly across portions of
east central and southeast KS this morning fueled by isentropic
lift and moisture advection into the area. RAP soundings suggest
there is some 2-4K j/kg MUCAPE with marginal effective shear of
10-20kts available to these elevated storms. Thinking the
strongest storms could produce up to 1 inch hail and 60 mph winds
this morning.

Currently, the sfc frontal boundary is roughly oriented west-east
across the southern tier of the CWA. While this boundary may
eventually serve as a focus for convection later this afternoon, the
boundary looks like it will become rather diffuse across the CWA. So
thinking any initiation will be quite isolated in nature early
on. Storms are more likely to roll in from the west and northwest
later this evening and tonight.

The environment will consist of 3-5K J/kg of MLCAPE, marginal shear
at 15-20kts, a relatively weak cap by afternoon, and DCAPE of
around 1500J/kg. Thus storms that do develop would be capable of
hail up to 1 inch and winds up to 65 mph.

A heat advisory remains in place across portions of south central
and southeast KS through the afternoon today. It looks like we
will get a break finally from the high heat and humidity after
today as high temps fall back near normal (near 90) through the
weekend.

Scattered showers and storms will continue to be possible over the
next couple of days including the start of the weekend, but the
chances of organized severe storms remains low as we remain under
upper level ridging.

.LONG TERM...(Sunday through Wednesday)
Issued at 356 AM CDT Thu Jul 2 2020

Weak ridging will continue through most of the extended period
resulting in high confidence of near normal temperatures. Periodic
chances of showers or storms will continue as weak waves sift
through the overall weak flow pattern aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 636 AM CDT Thu Jul 2 2020

Aviation concerns will be storms this morning along with
additional storms late this afternoon and evening.

Storms developed over northeast KS in an area of isentropic lift
near the 310K layer. This activity is very slowly sinking
southeast with KCNU being the TAF site with the best chance to see
some storms this morning. Additional storms are expected to
develop over western KS late this afternoon and work east into the
evening hours. Current thinking is that this activity may affect
KRSL-KGBD around 22z and KICT around 01z.

MVFR ceilings have developed north of a weak warm front and are
expected to remain in place through much of the morning. Not out
of the question to see a few pockets of IFR this morning at KRSL-
KGBD.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    97  72  94  71 /  30  40  30  10
Hutchinson      96  70  94  69 /  30  40  20  10
Newton          95  71  92  70 /  30  40  20  10
ElDorado        94  71  92  70 /  30  40  30  10
Winfield-KWLD   97  72  95  71 /  30  50  30  10
Russell         95  69  93  69 /  30  30  20  10
Great Bend      96  69  93  69 /  30  40  20  10
Salina          96  71  94  70 /  30  30  20  10
McPherson       95  70  93  69 /  30  40  20  10
Coffeyville     95  73  93  71 /  30  30  30  10
Chanute         93  72  92  71 /  30  30  20  10
Iola            93  72  92  71 /  30  30  20  10
Parsons-KPPF    95  73  92  71 /  20  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ069>072-083-
092>096-098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Jul 2, 4:17 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 AM CDT Thu Jul 2 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 AM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Isolated strong to marginally severe thunderstorms are possible
this morning across portions of central and southeast Kansas. The
strongest storms will be capable of nickel to quarter size hail and
winds of 50-60 mph.

Heat indices from 104 to 108 are expected this afternoon across
portions of south central and southeast Kansas. See the latest Heat
Advisory for details.

Isolated to scattered severe storms are possible across portions of
central, south central, and southeast Kansas from late afternoon
through tonight. The strongest storms will be capable 65 mph winds
and nickel to quarter size hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered severe storms are possible across portions of
central, south central, and southeast Kansas early Friday morning.
The strongest storms will be capable 65 mph winds and nickel to
quarter size hail.

Periodic slight chances for thunderstorms will remain in the
forecast Friday through Tuesday. The risk for organized severe
storms is low, though isolated strong wind gusts and small hail
will be possible with any storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 2, 4:59 AM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 AM CDT Thu Jul 2 2020

KSZ053-021030-
Chase KS-
459 AM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 530 AM CDT.

* At 457 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Strong City...
  moving northeast at 5 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Saffordville and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3837 9635 3837 9651 3852 9652 3852 9635
TIME...MOT...LOC 0958Z 233DEG 5KT 3847 9644

LAWSON
Special weather statement, Jul 2, 9:47 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
947 AM CDT Thu Jul 2 2020

KSZ093-021530-
Cowley KS-
947 AM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...

* Until 1030 AM CDT.

* At 946 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Dexter, or 14 miles west of
  Cedar Vale...moving southeast at 15 mph.

wind gusts 40 to 50 mph and heavy rainfall will be possible with
this storm.

* Locations impacted include...
  Dexter and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3710 9695 3729 9676 3726 9653 3700 9653
      3700 9682
TIME...MOT...LOC 1446Z 300DEG 14KT 3716 9675

JAKUB
Local storm report, Jul 2, 9:48 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       1 N SAFFORDVILLE        38.40N 96.40W
07/02/2020  M2.00 INCH       CHASE              KS   PUBLIC

            REPORT OF 2 INCHES OF RAINFALL RELAYED VIA
            KVOE.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:44 PM CDTSpecial Weather StatementICTKingman31 min
Jul 2, 4:59 AM CDTSpecial Weather StatementICTChase31 min
Jul 2, 5:54 AM CDTAreal Flood WarningICTChase5 hr
Jul 2, 9:47 AM CDTSpecial Weather StatementICTCowley43 min
Jul 2, 5:03 PM CDTSpecial Weather StatementICTSedgwick27 min
Jul 2, 5:34 PM CDTSpecial Weather StatementICTReno26 min
Jul 2, 5:49 PM CDTSpecial Weather StatementICTAllen26 min
Jul 2, 6:02 PM CDTSevere Thunderstorm WarningICTKingman, Reno32 min
Jul 2, 6:21 PM CDTSpecial Weather StatementICTReno39 min
Jul 2, 6:23 PM CDTSpecial Weather StatementICTNeosho52 min
Jul 2, 6:44 PM CDTSevere Thunderstorm WarningICTAllen, Neosho23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.